Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Brownsville, TX

December 27, 20085 counties in Texas

NWS Brownsville, TX issued this red flag warning at Dec 27, 2008, 3:25 AM CST for 5 counties in Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 3:25 AM CST (09:25 UTC)
Expired
Dec 27, 2008, 10:00 AM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 270925
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
325 AM CST SAT DEC 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...
...FIRE WEATHER WATCH IS CANCELLED...

.STRONG SOUTHERLY WINDS WILL COMBINE WITH CURED FUELS IN THE
CENTRAL AND EASTERN PORTIONS OF DEEP SOUTH TEXAS TO PRODUCE A
DANGEROUS RISK OF WILDFIRES. THEREFORE...THE FIRE WEATHER WATCH 
IS CANCELLED...AND A RED FLAG WARNING IS NOW IN EFFECT.

TXZ250-251-253>257-271600-
/O.CAN.KBRO.FW.A.0021.081227T1600Z-081227T2300Z/
/O.NEW.KBRO.FW.W.0027.081227T0925Z-081227T1600Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
325 AM CST SAT DEC 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...
...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. 

STRONG SOUTHERLY WINDS OF 25 TO 30 MILES PER HOUR...WITH FREQUENT
GUSTS UP TO 40 MILES PER HOUR...WILL COMBINE WITH CURED FUELS TO
PRODUCE A GREATLY ENHANCED AND DANGEROUS RISK OF WILDFIRES THROUGH
MUCH OF THIS MORNING FOR CAMERON...WILLACY...KENEDY...BROOKS...AND
HIDALGO COUNTY. WINDS WILL DECREASE LATER THIS MORNING AS A COLD
FRONT APPROACHES FROM THE WEST...REDUCING THE RISK OF WILDFIRE.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

TXZ248-249-252-271030-
/O.CAN.KBRO.FW.A.0021.081227T1600Z-081227T2300Z/
ZAPATA-JIM HOGG-STARR-
325 AM CST SAT DEC 27 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH...WHICH WAS PREVIOUSLY IN EFFECT FOR JIM HOGG...
STARR...AND ZAPATA COUNTY.

WINDS OVER THE WESTERN PORTION OF DEEP SOUTH TEXAS WILL DECREASE
THIS MORNING IN RESPONSE TO THE APPROACH OF A COLD FRONT. ALTHOUGH
FUELS ARE CURED WITHIN JIM HOGG...STARR..AND ZAPATA COUNTY...WINDS
WILL BE BELOW CRITERIA FOR A RED FLAG WARNING. 

$$

TOMASELLI
1 follow-up statement
000 
WWUS84 KBRO 271629
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1029 AM CST SAT DEC 27 2008

...WINDS DECREASING AHEAD OF COLD FRONT...

.WHILE SOUTHEAST TO SOUTH WINDS MAY REMAIN BREEZY FOR A FEW MORE
HOURS...WINDS IN GENERAL ARE DECREASING AS THE PRESSURE GRADIENT
RELAXES.

TXZ250-251-253>257-271730-
/O.EXP.KBRO.FW.W.0027.000000T0000Z-081227T1600Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
1029 AM CST SAT DEC 27 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

ALTHOUGH A RED FLAG WARNING IS NO LONGER IN EFFECT...SHIFTING
WINDS AFTER A COLD FRONT EXPECTED LATER TODAY WILL CREATE AN
INCREASED THREAT FOR WILDFIRE SPREADING. CURED FUELS IN THE UPPER
VALLEY WILL ENHANCE THE RISK OF WILD FIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Dec 26, 7:03 PM CST, 8 hours 22 minutes earlier.

Area forecast discussion, Dec 26, 7:03 PM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
703 PM CST FRI DEC 26 2008

.DISCUSSION...ONE MORE DAY OF BREEZY SOUTH WINDS AND TEMPERATURES IN
THE MID 80S SATURDAY BEFORE A COLD FRONT MOVES THROUGH OUR REGION
AFTER SUNSET. LATEST MDL RUNS AGREE WITH TIMING OF FROPA AND MAX TEMPS
ON SATURDAY...ALONG WITH WIND SPEEDS.

NO CHANGES NEEDED DURING THIS UPDATE.
&&

.PREV DISCUSSION.../ISSUED 151 PM CST FRI DEC 26 2008/A MID LEVEL
STORM SYSTEM WILL PUSH ACROSS THE GREAT BASIN...ACROSS THE
SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS THROUGH TONIGHT. A
COLD FRONT AHEAD OF A MARITIME POLAR AIR MASS ASSOCIATED WITH THE
SYSTEM WILL MOVE EAST INTO TEXAS OVERNIGHT AS WELL. THE COLD FRONT
IS FORECAST TO MOVE THROUGH DEEP SOUTH TEXAS SATURDAY EVENING.
HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL BRING DRIER AND
COOLER WEATHER TO DEEP SOUTH TEXAS SUNDAY MORNING THROUGH TUESDAY
MORNING.

AFTER A BRIEF WARM UP ON TUESDAY...ANOTHER COLD FRONT WILL ARRIVE
ON WEDNESDAY AFTERNOON. THIS CONTINENTAL POLAR AIR MASS WILL HAVE
LESS MID LEVEL SUPPORT...AND WILL NOT PUSH ALL THE WAY THROUGH
DEEP SOUTH TEXAS. INSTEAD...THE LEADING EDGE WILL STALL OVER THE
AREA AND CAUSE UNSETTLED WEATHER. ANOTHER PUSH OF HIGH PRESSURE
LATE FRIDAY WILL FINALLY BUT TEMPORARILY TURN WINDS TO NORTHEAST
ON SATURDAY. CLOUDY SKIES AND DREARY WEATHER WITH LIGHT PRECIP
WILL HANG AROUND NEXT WEEKEND AS WINDS SLOWLY VEER BACK AROUND TO
SOUTHEAST AND INCREASE.

LOADED THE GFS WIND GRIDS THIS AFTERNOON. THEY SUGGEST THAT SOUTH
WINDS WILL BECOME BREEZY FOR THE LOWER VALLEY AROUND MID DAY
SATURDAY. THEN WINDS WILL DECREASE AHEAD OF THE APPROACHING COLD
FRONT...WHICH WILL CROSS THE NORTHERN FRONTIER AROUND MID SATURDAY
AFTERNOON AND THEN PUSH SOUTHEAST TO THE COAST BY AROUND MIDNIGHT.
SUNDAY MORNING TEMPERATURES AS SUGGESTED BY THE ADJMAV WILL COOL
TO NEAR 60 EAST AND NEAR 50 WEST...STILL ABOVE NORMAL. TEMPERATURES
ON SUNDAY...WITH A LIGHT NORTH WIND AND ISOLATED SHOWERS ALONG THE
COAST WILL BE ABOUT NORMAL...OR IN THE UPPER 60S TO NEAR 70.
MONDAY MORNING WILL BE A BIT COOLER WITH LOWS IN THE 50S EAST TO
THE UPPER 40S WEST. A WEAK WARMING TREND WILL THEN TAKE OVER
MONDAY AFTERNOON UNTIL THE ARRIVAL OF THE NEXT FRONT WEDNESDAY
AFTERNOON. ALTHOUGH THERE IS UNCERTAINTY ON THE STRENGTH OF THE
FRONT ON WEDNESDAY...INCREASED CLOUD COVER AND CHANCES FOR RAIN
WILL LEVEL OUT TEMPERATURES ON THURSDAY.
&&

.MARINE...AT 6 PM BUOY 20 REPORTED SOUTH SOUTHEAST WINDS AT 18 KNOTS
WITH GUSTS TO 21 KNOTS AND SEAS AT 6 FEET WITH A 7 SECOND PERIOD.
THE WINDS HAVE DIMINISHED TO BELOW SMALL CRAFT CRITERIA OVER THE
LAGUNA MADRE THIS EVENING. THE WINDS WILL INCREASE ON SATURDAY AND A
SMALL CRAFT ADVISORY WILL BE IN EFFECT OVER THE LAGUNA MADRE
SATURDAY MORNING THROUGH THE AFTERNOON. THE WINDS AND SEAS WILL
INCREASE TO SMALL CRAFT CRITERIA OVER THE GULF OF MEXICO OFFSHORE
COASTAL WATERS OVERNIGHT THEREFORE A SMALL CRAFT ADVISORY IS IN
EFFECT THROUGH SATURDAY.A COLD FRONT WILL MOVE THROUGH THE MARINE
AREAS SATURDAY EVENING SHIFTING THE WINDS FROM THE SOUTH TO THE
NORTH.
&&

.AVIATION...VFR TO MVFR CONDITIONS WITH MODERATE AND GUSTY
SOUTHEASTERLY WINDS AND MOSTLY CLOUDY TO PARTLY CLOUDY SKIES ARE
BEING REPORTED AT THE REGIONAL AIRPORTS. THE WINDS ARE DIMINISHING
THIS EVENING AND WILL BECOME MODERATE OVERNIGHT FROM THE SOUTHEAST.
SATURDAY MODERATE AND GUSTY SOUTHEASTERLY WINDS WILL PREVAIL OVER
THE CWA. REDUCED CEILINGS OVERNIGHT WILL PRODUCE MVFR OR IFR
CONDITIONS AT TIMES. OTHERWISE VFR CONDITIONS WILL PREVAIL OVER THE
REGIONAL AIRPORTS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  70  81  61  68 /  10  10  50  10
BROWNSVILLE          70  83  61  69 /  10  10  50  20
HARLINGEN            69  84  61  68 /  10  10  10   0
MCALLEN              68  86  58  71 /  10   0   0   0
RIO GRANDE CITY      66  84  54  66 /  10   0   0   0
SOUTH PADRE ISLAND   71  80  62  69 /  10  10  50  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR TXZ248>257.
SMALL CRAFT ADVISORY 9 AM CST SATURDAY THROUGH 6 PM CST SATURDAY
GMZ130-132-135.
SMALL CRAFT ADVISORY THROUGH 6 PM CST SATURDAY FOR
GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/63
Hazardous weather outlook, Dec 26, 9:11 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
911 PM CST FRI DEC 26 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-271200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
911 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE OFFSHORE GULF OF
MEXICO COASTAL WATERS. THERE IS A HIGH RISK FOR RIP CURRENTS AT
THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS IN ADVANCE OF A COLD FRONT MAY POSE ANOTHER
RISK TO FIRE DANGER. A FIRE WEATHER WATCH IS POSTED FOR ALL AREAS
OF DEEP SOUTH TEXAS FOR SATURDAY.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE LAGUNA MADRE AND
THE OFFSHORE GULF OF MEXICO COASTAL WATERS ON SATURDAY. THERE
WILL BE A HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:41 AM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy6 hr
Dec 27, 1:18 PM CSTSmall Craft Advisory for WindsBRO17 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.